Alert archive / North Carolina / Flash Flood Warnings in 2005
Flash Flood Warning 7, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Oct 8, 2005, 8:10 AM EDT for Duplin County, Lenoir County, North Carolina. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 8, 2005, 8:10 AM EDT (12:10 UTC)
- Expired
- Oct 8, 2005, 10:15 AM EDT
- In force
- 2 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Duplin County, NC, Lenoir County, NC
The radar
The Morehead City radar (KMHX), 87 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 8, 10:00 AM EDT | FLOOD | Beulaville, NC | WATER OVER HIGHWAY 41 AND HIGH WATER ON ROADS AROUND BEULAVILLE. |
| Oct 8, 10:00 AM EDT | FLOOD | Kinston, NC | WATER ACROSS HIGHWAY 58 AND DEEP PONDING ON HIGHWAY 11. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 0.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KMHX 081212 FFWMHX NCC061-107-081415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 810 AM EDT SAT OCT 8 2005 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... DUPLIN COUNTY IN EASTERN NORTH CAROLINA LENOIR COUNTY IN EASTERN NORTH CAROLINA * UNTIL 1015 AM EDT * AT 808 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM HEAVY RAIN OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POTTERS HILL...PINK HILL...MOSS HILL...KORNEGAY...KINSTON...JONESTOWN... GREENEVERS...DEEP RUN...CHINQUAPIN...BEULAVILLE AND ALBERTSON. ADDITIONAL HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 3474 7802 3472 7778 3530 7748 3534 7773 $$ 5
1 follow-up statement
000 WGUS72 KMHX 081344 FFSMHX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 938 AM EDT SAT OCT 8 2005 NCC061-107-081415- DUPLIN NC-LENOIR NC- 940 AM EDT SAT OCT 8 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 AM EDT FOR LENOIR AND DUPLIN COUNTIES... AT 940 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE FREQUENT HEAVY RAIN PRODUCING SHOWERS WHICH WILL CONTINUE TO MOVE NORTH OVER THE WARNED AREA THIS MORNING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINK HILL... MOSS HILL...KORNEGAY...KINSTON...JONESTOWN...DEEP RUN AND ALBERTSON. ADDITIONAL RAINFALL AMOUNTS OF 1 INCH ARE LIKELY OVER DUPLIN COUNTY AND 1 TO 2 INCHES OVER LENOIR COUNTY. THE FLOOD WARNINGS WILL LIKELY BE EXTENDED BEFORE 1015 AM. SEVERAL ROADS ARE FLOODED INCLUDING NORTH CAROLINA HIGHWAY 41 BETWEEN CHINQUAPIN AND BEULAVILLE IN DUPLIN COUNTY...AND THE INTERSECTION OF HIGHWAY 58 AND AND BAXTER ROAD IN LENOIR COUNTY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. MOVE TO HIGHER GROUND. LAT...LON 3474 7802 3472 7778 3530 7748 3534 7773 $$ 8
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 4:46 AM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, Oct 8, 4:46 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
446 AM EDT SAT OCT 8 2005
.SHORT TERM (TODAY THROUGH MONDAY)...RADAR RAINFALL ESTIMATES OVER
THE PAST 24 HOURS INDICATE 4 TO 6 INCHES OVER A LARGE CHUNK OF
THE SOUTHERN COASTAL SECTIONS OF THE CWA WITH 2 TO 4 INCHES
EXTENDED WELL TO THE NORTH. FAR NORTHERN AND NW PORTIONS OF THE
CWA HAVE RECEIVED LESS RAIN. MORE ON THE WAY AS TROPICAL CONTINUE
TO STREAM NORTHWARD AND WEAK SFC FRONT EDGES INTO THE WRN PORTION
OF THE STATE. LOW LVL JET HAS BEEN INCREASING ACROSS THE CWA THIS
MORNING PROVIDING MORE CONVERGENCE/LIFT AND ACTING AS A FOCUS FOR
THE HEAVY RAIN. THIS IS A TROPICAL AIRMASS WITH PWATS BETTER THAN
2 INCHES. AS SUCH HAVE SEEN LITTLE INDICATION OF THUNDER BUT DO
FEEL THAT LATER TODAY AS FRONT BEGINS TO EDGE A LITTLE FARTHER
EAST AND CONVERGENCE INCREASES NEAT IT ISOLATED TSTMS COULD
DEVELOP. OVERALL DO NOT MAKE SIG CHANGES TO GOING FORECAST EXCEPT
TO EXTEND CATEGORICAL POPS THROUGH TODAY. SHIELD OF RAIN SOUTHWARD
TO THE FL COAST AND WITH MODELS NOT INDICATING A GREAT OF EWD
PROGRESS IN THE NEST COUPLE OF DAYS FOR THE FRONT...NOT MOVING IT
OFF SHORE BEFORE LATE MON...SHOULD CONTINUE TO SEE THIS MOISTURE
STREAM NORTH.
TO THE END HAVE EXTENDED FLOOD WATCH FOR THE REST OF TODAY AND
INCLUDED ALL ZONES. RAINFALL TRYING TO BECOME MORE UNIFORM ACROSS THE
RGN BUT SRN AREAS STILL HAVE HAD MUCH MORE. WILL SEE LITTLE IN THE
WAY OF DIURNAL TEMP CHANGE TODAY. MORE CHANGE SUNDAY AS RAIN SHOULD
DECREASE SOME AND POSSIBLY ALLOW FOR A FEW BREAKS...BUT WILL STILL
SHOW LIKELY POPS.
OTHER CONCERN TODAY IS WINDS ALONG THE OUTER BANKS. WITH LOW LVL
JET IN VICINITY WINDS MAY OCCASIONALLY GUST TO NEAR ADVISORY
CRITERIA ALONG THE OUTER BANKS...BUT DO NOT FEEL THIS WILL PERSIST
LONG ENOUGH TO WARRANT ADVISORY. WINDS SHOULD DECREASE TONIGHT.
WILL CARRY LIKELY POPS INTO EARLY MON AS FNT IS STILL HUNG UP OVER
THE RGN WAITING FOR UPPER SUPPORT TO KICK IT OUT.
&&
.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...BEYOND MON UPPER LOW
SHOULD START TO EDGE EAST BUT WILL STILL BE SLOW AND FNT WILL
REMAIN STALLED JUST OFF THE COAST THROUGH WEDNESDAY. THIS WILL
MEAN A CONTINUED CHANCE...ALBEIT SMALLER...OF PCPN THROUGH WED
NIGHT BEFORE DRYING BEGINS BY THURS MORNING/ AFTERNOON. MADE VERY
FEW CHANGES TO GOING EXTENDED FORECAST TODAY
&&
.AVIATION...WIDESPREAD MVFR WITH OCCASIONAL IFR CONDITIONS WILL
EXIST OVER THE AREA THROUGHOUT THE FORECAST PERIOD AS TROPICAL
AIRMASS RESULTS IN MODERATE TO HEAVY RAINFALL POTENTIAL.
&&
.MARINE...VERY MOIST TROPICAL AIRMASS OVER THE AREA WILL RESULT IN
A CONTINUED CHANCE OF PRECIP THROUGH AT LEAST MONDAY. IN THE SHORT
TERM...POSTED A GALE WARNING FROM SURF CITY TO OREGON INLET UNTIL
18Z THIS AFTERNOON. GFS INDICATES A 40 KT H9 LLJ OVER THE
SOUTHERN WATERS EARLY THIS MORNING INCREASING TO 50 KT AS IT
SHIFTS NORTHWARD ALONG THE OUTER BANKS BEFORE WEAKENING DURING THE
EARLY AFTERNOON HOURS. HEAVIER CONVECTIVE SHOWERS WITHIN THIS
BAND OF HIGHER WINDS SHOULD TRANSLATE IN SFC WINDS NEAR GALE
CRITERIA THROUGHT THE MORNING AND EARLY AFTERNOON HOURS. DIAMOND
BUOY REPORTED 35 KT GUSTS AT 3 AM WITH CAPE LOOKOUT REPORTING
SUSTAINED WINDS NEAR 30 KT WITH GUSTS TO 4O KT. A HIGH SURF
ADVISORY WILL BE EXTENDED UNTIL 00Z AS SEAS BUILD TO 10 TO 12 FT
COUPLED WITH LONG PERIOD SWELL BETWEEN 9 AND 10 SECONDS.
SCA CONDITIONS WILL CONTINUE FOR QUITE SOME TIME WITH SEAS NOT
EXPECTED TO DROP BELOW ADVISORY CRITERIA UNTIL AROUND 12Z TUESDAY
WHEN WINDS WILL BECOME NORTHERLY FOLLOWING THE PASSAGE OF A COLD
FRONT THAT WILL TRY TO STALL JUST OFFSHORE THROUGH MID WEEK.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR NCZ029-044>047-079>081-090>095-098-103-104
UNTIL 6 PM SATURDAY.
...HIGH SURF ADVISORY FOR NCZ095-098-103-104 UNTIL 8 PM SATURDAY.
MARINE...SMALL CRAFT ADVISORY FOR AMZ135-150 UNTIL 8 PM SATURDAY.
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR AMZ150 FROM 8 PM
SATURDAY TO 8 AM TUESDAY.
...GALE WARNING FOR AMZ152-154-156-158 UNTIL 2 PM SATURDAY.
...SMALL CRAFT ADVISORY FOR AMZ152-154-156 FROM 2 PM SATURDAY TO
11 PM SATURDAY.
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR AMZ152-154-156
FROM 11 PM SATURDAY TO 8 AM TUESDAY.
...SMALL CRAFT ADVISORY FOR AMZ158 FROM 2 PM SATURDAY TO 8 PM
SATURDAY.
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR AMZ158 FROM 8 PM
SATURDAY TO 8 PM MONDAY.
&&
SHORT TERM...FAUCETTE
LONG TERM...FAUCETTE
AVIATION...WINGENROTH
MARINE...WINGENROTHHazardous weather outlook, Oct 8, 4:16 AM EDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 416 AM EDT SAT OCT 8 2005 AMZ150-152-154-156-158-NCZ095-098-103-104-090830- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 416 AM EDT SAT OCT 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HEAVY RAINS WILL CONTINUE ACROSS EASTERN NORTH CAROLINA THROUGH TODAY. A FLOOD WATCH IS IN EFFECT. THE HEAVY RAINS MAY RESULT IN SOME FLOODING OF LOW LYING AREAS EARLY THIS MORNING AND ADDITIONAL RAINS LATER TODAY COULD CAUSE MORE WIDESPREAD FLOODING ACROSS THE AREA. A PERSISTENT SOUTHEAST SWELL OF 8 TO 12 FEET WILL CONTINUE TO PRODUCE HIGH SURF CONDITIONS AND A THREAT OF BEACH EROSION THROUGH TODAY. ALSO A HIGH THREAT OF RIP CURRENTS WILL CONTINUE TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HEAVY RAINS WILL BEGIN TO TAPER OFF BY EARLY SUNDAY...BUT SHOWERS WILL PERSIST THROUGH LATE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. AMZ130-135-NCZ029-044>047-079>081-090>094-090830- ALBEMARLE SOUND-PAMLICO SOUND-MARTIN-PITT-WASHINGTON-TYRRELL- MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES- CRAVEN-PAMLICO- 416 AM EDT SAT OCT 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HEAVY RAINS WILL CONTINUE ACROSS EASTERN NORTH CAROLINA THROUGH TODAY. A FLOOD WATCH IS IN EFFECT. THE HEAVY RAINS MAY RESULT IN SOME FLOODING OF LOW LYING AREAS EARLY THIS MORNING AND ADDITIONAL RAINS LATER TODAY COULD CAUSE MORE WIDESPREAD FLOODING ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HEAVY RAINS WILL BEGIN TO TAPER OFF BY EARLY SUNDAY...BUT SHOWERS WILL PERSIST THROUGH LATE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MLF
In the hours before
Local storm report, Oct 8, 7:02 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
702 AM EDT SAT OCT 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 AM FLOOD 2 SE JAMES CITY 35.04N 76.99W
10/08/2005 CRAVEN NC AMATEUR RADIO
WATER COVERING FRONTAGE ROAD AND NEARING HOMES FROM
CORNER OF HIGHWAY 70 AND THURMAN ROAD TO NEAR JAMES CITY.
&&
MLFLocal storm report, Oct 8, 7:42 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
742 AM EDT SAT OCT 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM FLOOD 1 E STELLA 34.77N 77.12W
10/08/2005 CARTERET NC LAW ENFORCEMENT
APPROXIMATELY 2 FEET OF WATER ACROSS OLD CHURCH RD.
0730 AM FLOOD 1 W PELETIER 34.73N 77.10W
10/08/2005 CARTERET NC LAW ENFORCEMENT
APPROXIMATELY 2 FEET OF WATER ACROSS PARTS OF WEST
FIRETOWER ROAD.
&&
MLFThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 7:53 AM EDT | Flash Flood Warning | MHX | Beaufort | 2 hr |
| Oct 8, 8:01 AM EDT | Flash Flood Warning | MHX | Martin, Pitt, Washington | 3 hr |
| Oct 8, 9:11 AM EDT | Flash Flood Warning | MHX | Greene | 3 hr |
| Oct 8, 9:50 AM EDT | Flash Flood Warning | MHX | Beaufort | 3 hr |
| Oct 8, 12:09 PM EDT | Flash Flood Warning | MHX | Washington | 3 hr |
| Oct 8, 2:09 PM EDT | Special Marine Warning | MHX | 66 min |
Nearby
Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.